Thunderstorm Wind, Hale
- When
- August 17, 3:40 PM CST
- Where
- Hale County, 2.15 mi NNE of Abernathy Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.880, -101.760
Measured by a Texas Tech University West Texas mesonet.
A continued moist and unstable air mass led to several thunderstorms this afternoon across the region. One of these storms produced a brief severe wind gust near Abernathy (Hale County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A continued moist and unstable air mass led to several thunderstorms this afternoon across the region. One of these storms produced a brief severe wind gust near Abernathy (Hale County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 17, 1:46 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 246 PM CDT Fri Aug 17 2018 .DISCUSSION... A typical summertime pattern will continue over the next week with a few ripples in the forecast. A short wave will move over top of an upper level ridge this weekend which will temporarily suppress this ridge. For the rest of today, we can expect a near repeat of yesterday. For this evening, an MCS will try to make its way into the South Plains from eastern New Mexico/western Texas Panhandle. Instabilities around 500-1000 J/kg this evening and overnight will support robust enough updrafts to create strong downburst winds as observed the previous few nights. On Saturday, the aforementioned short wave will likely initiate an MCS off the higher terrain of Colorado and New Mexico and roll into West Texas early Sunday morning. A strong low level jet will likely be able to sustain convection into Sunday morning and steer activity to the southeast towards the South Plains and Rolling Plains. The timing of a front on Sunday remains troublesome. An initial wind shift early on Sunday will likely be influenced by overnight convection with surface ridging not moving in until Sunday night. This will make for fairly nebulous precipitation chances on Sunday. The best likelihood will be across the southern South Plains and Rolling Plains closer to the expected position of the frontal boundary. Convection will be shut down on Monday in the post frontal air mass but may resume as early as Tuesday evening. The western CONUS ridge will amplify next week and we will return to northwest flow with increased storm chances for the second half of next week. Although there are some differences in the GFS and ECMWF solutions that would have an impact on the forecast. The GFS builds the ridge farther to the west which will allow better chances for northwest flow storms while the ECMWF depicts the ridge more overhead. The ECMWF would bring warmer temperatures and lesser chances for precipitation. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 351 AM CDT Fri Aug 17 2018 TXZ021>044-172100- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 351 AM CDT Fri Aug 17 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms this afternoon and tonight across the extreme southern Panhandle could produce wind gusts to 70 mph and flooding in some locales. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Chances for afternoon and overnight thunderstorms will continue Saturday and Sunday, initially favoring the the southern Texas Panhandle, before expanding south on Sunday along a cold front. Isolated severe wind gusts and localized flooding may accompany some of these storms.
The Lubbock radar (KLBB), 26 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
Measured by a Texas Tech University West Texas mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766494.